Alert archive / Wyoming / Flash Flood Warnings in 2003
Flash Flood Warning 12, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jul 19, 2003, 1:03 PM MDT for Fremont County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 1:03 PM MDT (19:03 UTC)
- Expired
- Jul 19, 2003, 4:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 62 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 2237 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 191906 FFWRIW WYC013-192200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 103 PM MDT SAT JUL 19 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL FREMONT COUNTY IN CENTRAL WYOMING * UNTIL 400 PM MDT * AT 103 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 4 MILES NORTHWEST OF ATLANTIC CITY...OR ABOUT 20 MILES SOUTH OF LANDER. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RESIDENTS LIVING ALONG CREEKS AND STREAM SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUD SLIDES IN STEEP TERRAIN. ROCK CREEK IS ESPECIALLY SUSCEPTIBLE TO THIS FLASH FLOOD. REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4273 10898 4235 10891 4230 10851 4263 10833 $$ SKRBAC
3 follow-up statements
000 WGUS75 KRIW 191941 FFSRIW WYC013-192200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 140 PM MDT SAT JUL 19 2003 ...A FLASH FLOOD WARNING CONTINUES FOR SOUTH CENTRAL FREMONT COUNTY UNTIL 400 PM MDT... AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER ATLANTIC CITY...OR ABOUT 24 MILES SOUTH OF LANDER. THE ASSOCIATED STORM WAS MOVING SOUTH AT 5 MPH. EARLIER THIS STORM PRODUCED AN ESTIMATED 2 TO 3 INCHES AROUND ROCK CREEK RESERVOIR. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA EVACUATE TO HIGHER GROUND IMMEDIATELY. DRY CREEKS AND GENTLY FLOWING STREAMS CAN BECOME RAGING TORRENTS IN A MATTER OF MINUTES DURING VERY HEAVY RAINFALL. NEVER ATTEMPT TO CROSS SWIFTLY FLOWING WATERS BY FOOT OR IN A CAR. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. LAT...LON 4259 10866 4253 10889 4232 10885 4235 10845 $$ SKRBAC
000 WGUS75 KRIW 192039 FFSRIW WYC013-192200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 235 PM MDT SAT JUL 19 2003 ...A FLASH FLOOD WARNING CONTINUES FOR SOUTH CENTRAL FREMONT COUNTY UNTIL 400 PM MDT... AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 13 MILES SOUTHEAST OF ATLANTIC CITY...OR ABOUT 32 MILES SOUTH OF LANDER. THE ASSOCIATED STORM WAS MOVING EAST AT 5 MPH. EXCESSIVE RUNOFF FROM THIS STORM OVER AND NEAR ROCK CREEK RESERVOIR WILL CAUSE FLASH FLOODING OF AREA CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. EVEN THOUGH THE STORMS HAD WEAKENED... ADDITIONAL THUNDERSTORMS WERE FORMING OVER THE WEST SLOPE OF THE WIND RIVER MOUNTAINS AND MAY MOVE BACK OVER THE SAME AREAS THAT EARLIER RECEIVED VERY HEAVY RAINS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA EVACUATE TO HIGHER GROUND IMMEDIATELY. DRY CREEKS AND GENTLY FLOWING STREAMS CAN BECOME RAGING TORRENTS IN A MATTER OF MINUTES DURING VERY HEAVY RAINFALL. NEVER ATTEMPT TO CROSS SWIFTLY FLOWING WATERS BY FOOT OR IN A CAR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. LAT...LON 4268 10884 4239 10880 4234 10844 4256 10844 $$ SKRBAC
000 WGUS75 KRIW 192102 FFSRIW WYC013-192130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 259 PM MDT SAT JUL 19 2003 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL FREMONT COUNTY HAS BEEN CANCELLED... AT 259 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELLED. RUNOFF FROM THESE EARLIER STORMS... ESPECIALLY AROUND ROCK CREEK RESERVOIR...WILL LIKELY STILL CAUSE AREAS STREAMS AND NORMALLY DRY WASHES TO BE FLOWING QUITE HIGH FOR SEVERAL MORE HOURS. TRAVELLERS ALONG THE LOOP ROAD BETWEEN SOUTH PASS AND SINKS CANYON SHOULD BE ALERT FOR ADDITIONAL THUNDERSTORMS INTO THE EVENING HOURS. $$ SKRBAC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:00 PM MDT, 3 minutes earlier.
Area forecast discussion, Jul 19, 1:00 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 100 PM MDT SAT JUL 19 2003 .TONIGHT THROUGH TUESDAY NIGHT... UPPER LEVEL HIGH PRESSURE TO REMAIN ACROSS THE SOUTHWEST US THROUGH FCST PERIOD WITH WEST/NORTHWEST FLOW ACROSS WY. BEST PRECIP CHANCES APPEAR TO BE LATER THIS AFTERNOON INTO THIS EVENING WITH BEST DYNAMICS IN PLACE. GOOD UPPER LEVEL DIVERGENCE IN ENTRANCE REGION OF JET SHOULD AID INSTABILITY IN PLACE. KRIW 88D VERIFYING THIS TREND WITH TSRA CONTINUING TO INCREASE IN COVERAGE ACROSS HIGHER ELEVATIONS. SCATTERED POPS STILL LOOK REASONABLE. PWATS STILL NEAR INCH SO CHANCES FOR LOCALIZED WETTING RAINS POSSIBLE. PRECIP CHANCES APPEAR TO LOWER INTO EARLY NEXT WEEK. WILL LOWER POPS SUN AND REMOVE MENTION FOR MON. HEAT REMAINS IN PLACE FOR MOST PART AS UPPER HIGH HOLDS STRONG AND CAA REMAINS NORTHEAST OF AREA. HAVE RAISED TEMPS A FEW DEGREES FOR SUN/MON TIME FRAME. FRIEDERS .WEDNESDAY THROUGH SATURDAY...UPPER LOW NEAR ALUETIAN CHAIN PROGGED TO MOVE ACROSS NORTH CENTRAL CANADA WEDNESDAY AND THURSDAY. THIS MOVEMENT COINCIDES WITH AN EASTWARD SHIFT OF UPPER HIGH POSITION FROM SOUTHWEST GREAT BASIN INTO NEW MEXICO. AIRMASS FAIRLY STABLE TUESDAY WITH DRIER AIRMASS AND GFS SHOWING -4C H5 ISOTHERM OVER NW TUESDAY 12Z. PRESSURE FALLS OVER NORTHERN ROCKIES WEDNESDAY WITH JET STREAK CROSSING NORTHERN MONTANA TO PULL UP WARMER BUT NOT SO DRY AIRMASS INTO WYOMING WITH H7 TEMPERATURES BACK IN THE 18-20C RANGE. THUS...WEDNESDAY LOOKS TO BE WARMEST DAY WTIH BASIN TEMPS NEAR THE 100F MARK. BEST LIFT/INSTABILITY AND MOISTURE PROGGED ACROSS NW ZONES WHERE WILL ADD SOME LOW POPS WEDNESDAY PM. FRONT PROGGED TO MOVE ACROSS MONTANA THURSDAY AND BACK INTO CENTRAL WYOMING THURSDAY NIGHT. WITH UPPER HIGH SHIFTING BACK INTO NEW MEXICO...GFS SHOWS MONSOONAL MOISTURE CREEPING BACK UP INTO SOUTHERN AND CENTRAL WYOMING THURSDAY AND ONWARD WHILE STRONGER WESTERLIES KEEP NORTH A BIT DRIER THURSDAY AND FRIDAY. WILL BASICALLY CONTOUR POPS FROM SOUTH (SCT) TO NORTH (ISOLD) IN THIS SCENARIO AND MODERATE TEMPERATURES BACK TO TO NEAR NORMAL. AEM .RIW...NONE.
Hazardous weather outlook, Jul 19, 9:55 AM MDT, 3 hours 8 minutes before
WYZ001>020-022>030-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 955 AM MDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE WIND RIVER AND BIG HORN BASINS ALONG WITH NATRONA AND JOHNSON COUNTIES. MONSOONAL MOISTURE MOVING UP FROM THE SOUTH WILL INTERACT WITH AN UPPER LEVEL JET STREAM TO PRODUCE SCATTERED AFTERNOON THUNDERSTORMS ACROSS MOST OF WYOMING. THE STRONGEST STORMS ARE EXPECTED TO FORM OVER THE ABSAROKA RANGE AND EAST SLOPE OF THE WIND RIVER MOUNTAINS THIS AFTERNOON THEN MOVE EAST INTO THE WIND RIVER AND BIG HORN BASINS. OTHER STORMS MAY DEVELOP ACROSS JOHNSON AND NATRONA COUNTIES. THESE STORMS WILL LIKELY CONTINUE WELL INTO THE EVENING. THE STRONGEST STORMS MAY CONTAIN NICKEL TO QUARTER SIZED HAIL AND WIND GUSTS OVER 60 MPH. ALSO...SLOW SOUTHEAST MOVEMENT OF AROUND 15 MPH WILL ALLOW FOR HEAVY RAIN WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING EAST OF THE CONTINENTAL DIVIDE...MAINLY IN JOHNSON AND NATRONA COUNTIES.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:20 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 40 min |
Nearby
Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.